Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 273, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2003, 4:38 PM EST for DeKalb County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2003, 4:38 PM EST (21:38 UTC)
- Expired
- Sep 8, 2003, 5:15 PM EST
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County DeKalb County, IN
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 082138
SVRIWX
INC033-082215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EST MON SEP 8 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DE KALB COUNTY IN INDIANA
* UNTIL 515 PM EST
* AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTH OF ST. JOE...MOVING SOUTH AT
15 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
ST. JOE
NEWVILLE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4128 8498 4131 8498 4145 8495 4144 8478
4128 8478What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:52 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 8, 1:52 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 152 PM EST MON SEP 8 2003 LATEST WATER VAPOR LOOP SHOWING RATHER STATIONARY UPPER LOW OVER TN VALLEY THIS AFTERNOON RESULTING IN A THIN OVERCAST SKY OVER MUCH OF THE CWA. AIRMASS HAS BECOME MODERATELY UNSTABLE WITH LI OF -4 TO -6 AND CAPES 1500-2000 J/KG. EVEN WITH DEWPOINTS IN THE LOWER 60S... VERTICAL PROFILES SHOWING A GENERAL LACK OF GOOD LOW LEVEL MOISTURE AND WITH NO REAL TRIGGER IN PLACE STILL NOT EXPECTING MUCH IN THE WAY OF DIRUNAL CONVECTION THIS AFTERNOON. NOT MUCH CHANGE IN THE PATTERN THROUGH DAY 3. UPPER LOW OVER TN VALLEY WILL GRADUALLY WEAKEN AND UPPER RIDGE WILL REMAIN OVER THE GREAT LAKES REGION. WILL ONCE AGAIN SEE CONDITIONS DESTABLIZE DURING THE DAYTIME HOURS TUE AND WED BUT CONTINUED LACK OF DEEP LOW LEVEL MOISTURE AND FORCING SHOULD KEEP FORECAST DRY. WITH SIMILAR CONDITIONS TO LAST NIGHT EXPECT TO ONCE AGAIN SEE PATCHY FOG OVER THE AREA AND WILL MAKE MENTION OF THIS AFTER MIDNIGHT TO MID-MORNING. NO MAJOR CHANGES IN TEMPS EXPECTED AS HIGHS SHOULD REMAIN AROUND 80 AND LOWS AROUND 60. EXTENDED DISCUSSION MODELS NOW DEEPER AND SLOWER WITH WRN TROF AND HAVE TIMED RAIN CHANCES BACK TO FRIDAY AFTERNOON WEST INTO THE REMAINDER OF THE CWA FRIDAY NIGHT. COLD FRONT NOW ALSO TIMED SLOWER TO PASS ON SUNDAY AND ADDED CHC POPS ENTIRE CWA FIRST PART OF DAY SUNDAY. LITTLE CHANGE TO PREVIOUS FORECAST TEMPS. .IWX... IN...NONE. MI...NONE. OH...NONE. JAL/RES
Hazardous weather outlook, Sep 8, 5:06 AM EST, 11 hours 32 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 506 AM EST MON SEP 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE IN INDIANA AND MICHIGAN BY LATE THURSDAY...AND THROUGHOUT THE AREA FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.